When the body is exposed to sunlight, it makes vitamin D, and after it is absorbed through the skin, it becomes a fat-soluble vitamin essential for healthy bones. The two forms are vitamin D2, or ergocalciferol, and vitamin D3, or cholecalciferol. This vitamin also can be obtained from foods, for example, fish, eggs and fortified milk or supplements. The maximum recommended daily allowance is an upper limit of 1,000 international units or IUs daily for children up to 12 years, and 2,000 IU daily for adults. Too much Vitamin D can produce side effects.
Significantly higher amounts of Vitamin D supplementation over an extended period of time can result in toxicity, that is, hypervitaminosis D, according to MayoClinic.com. Vitamin D toxicity can result in serious health problems, especially if an individual has a medical history of heart, liver or kidney disease. Moreover, excessive amounts of vitamin D3 may produce high levels of calcium in the blood, which is known as hypercalcemia. Hypercalcemia, in turn, may cause side effect symptoms that include stomach problems, weakness and confusion.
Nausea And Pain
The Office of Dietary Supplements notes that some gastrointestinal side effects may be experienced. For example, nausea may occur, which may be accompanied by vomiting. A loss of appetite is another possible side effect that may produce weight loss. Constipation also may result. High calcium levels from too much vitamin D also may affect certain organs. For example, an adverse reaction from excess calcium that may result involves the development of calcium deposits in the liver, also known as nephrocalcinosis. Multiple sites of pain also may be experienced in the body as another effect of high levels of calcium; that is, headaches as well as abdominal and bone pain have been reported.
The University of Maryland Medical Center explains that excess supplementation of Vitamin D can cause changes in fluid balance in the body. For example, a noticeable side effect is that of a metallic taste in the mouth and being thirsty more often; in addition, this increased thirst likely will be associated with an increased feeling of needing to urinate. Furthermore, dehydration and electrolyte changes may occur.